I have been on propecia for a around 2 years now. Recently I have developed Peyronie’s disease, which is utterly demoralizing and far worse than any hair issue I could imagine. Immediately I began searching for possible links between DHT deficiency and structural abnormalities that can dispose a person to penile fibrosis. I didn’t have to search long or hard:
Recent insights into androgen action on the anatomical and physiological substrate of penile erection (human study)
^^^ more proof that androgens are necessary for proper sexual function in men
The Effects of Transdermal Dihydrotestosterone in the Aging Male: A Prospective, Randomized, Double Blind Study (human study)
^^^ take away DHT, you lose sexual function/libido — restore it, you recover function
Dihydrotestosterone is the active androgen in the maintenance of nitric oxide-mediated penile erection in the rat
^^^ DHT is necessary for NOS production so you can get an erection
My penis is hardly functional and I am quite upset that nobody showed me these studies before I took the drug. I acknowledge that it is not definite propecia is the cause. But does this research not certainly point in that direction? I feel betrayed by the FDA. This is not on any warning label, and I must live with this for the rest of my life.
p.s. I am 20 years old
I am sorry for the problem that you are going through. As a physician all I can do is to follow the evidence based medication before convincing myself to prescribe a medication and that is pretty much true about every medication. As of yet, there is no evidence to show any ‘stastical’ association between finasteride use and Peyronie’s disease. The data that you found during your search points out different aspects of the effects of male hormone on sex function. Based on all available literature, there is really no evidence that can associate Peyronie’s disease to the use of DHT blockers.
The sexual side effect of finasteride is well documented and the question for us is whether we should include this type of disclaimer for all patients considering the use of finasteride. I personally spend a long time explaining the potential side effects of the medication to my patients, as well as discussing the commonly known and published potential complications. I make sure that patients can make an informed decision before starting the medication. I also offer methods for my patients to minimize or treat side effects should they occur. I appreciate your symptoms and belief that there is a connection in your case. I will send this blog posting to Merck, maker of Propecia, for any comments that they may have and will post a follow-up if/when I receive a response.
For more on Peyronie’s disease, see University of Virgina – Urology.